Ok, again, long time no post! I don't post when I feel guilty because I havn't been dieting or going to the gym like I should
This is turning out to be a bit of a 'woe is me' thread about my life, I know, but I just had to come in and say how utterly frustrated I am!
Since about a month ago I have been getting little red spots on my skin, I assumed it was exam stress related. I googled them and noted the recomendations to see a doctor even though they are usually harmless, didn't get around to going for a few weeks though!
I finally went on Monday after googling again and realising I had some other symptoms (extremely heavy period, easy bruising) which I didn't consider to be connected until then. After a four hour wait at about 8pm (no kidding... the medical centre was so busy, I asked how many patients in front of me (65) and how many doctors (4) then went home for a nap!) I finally got seen, too late to do blood tests though so Tuesday I went back and had the tests done.
Wednesday I had some messages on my phone, one from 7am and one from 8am from the medical centre saying the doctor needed to see me *today* (big emphasis on the today) so I went in straight away. Turns out I had a dangerously low platelet count of 6000. Platelets are little things in your blood which help bind together cuts etc. and stop bleeding. The 'average' count is 140,000-300,000 and under 30,000 is considered to be at risk of internal bleeding. To be honest though I spent the entire day in a great mood because I knew from google my symptoms probably meant low platelets, and low platelets could mean leukemia or lymphoma, but the doctor said the other tests they did were good so it was unlikely to be either of these.
Well Im not in such a good mood now! At 11:30am on wednesday I saw a hematologist at the hospital and he prescribed me with 13 pills to take every day. I am also on orders not to go to the gym or strain myself because of the risk of bleeding. The official diagnosis is 'ITP' which means my immune system has gone awol and is attacking my platelets.
The main drug I am on to treat this is a steroid. I have been told to expect weight gain, putting on fat around my face especially, increased appetite, emotional instability, interrupted sleeping patterns and on top of that the bloody things taste disgusting and leave a bad taste in your mouth for ages! Also its not a good 'make you buff' steriod, it actually increases break down of muscle mass into fat.
I got retested again yesterday, and my platelet count is up to 22,000 which apparently is a good first reaction to the medication. From what I have read this might either go away within 6 months, or I could have it (and be on this type of drug) for the rest of my life. Prolonged use of the steroid (prednisolone if your interested) causes increased blood pressure and blood sugar, leading to diabetes and decreased bone density leading to osteoporosis. In the meantime I am having a whole lot of blood tests, 3 already this week and another one scheduled for Wednesday.
So my new goal now isn't too loose weight, it's not to put any on